Irregular periods and hair loss after stopping the pill.(7 Posts)
Does anyone have any experience of this? I stopped taking the pill 6 months ago and since then my cycles have been getting increasingly irregular. Also for about the last three months I my hair has been falling out. It used to be really thick but is getting thinner all the time. I have seen my GP who says this is normal and it can take at least a year for your body to get back to normal after taking the pill. However as far as I can see things are getting worse not better, my cycles are getting longer and the hair loss is increasing. Any experience/advice would be great.
Your GP is wrong to give you such information and this is not normal at all. The pill leaves your system very quickly after taking the last tablet.
If you can I would see another GP in the practice asap and if they remain unhelpful consider changing the GP practice. This certainly warrants further investigation.
Irregular periods are often caused by hormonal imbalances - in your case blood tests should be done to check for thyroid imbalance and also a condition called polcystic ovaries. Either of these conditions can cause such symptoms like yours to arise. BTW the pill can mask symptoms of any underlying hormonal problems so the pill has not in itself caused this.
You may find this website useful as well:-
Agree totally with Atilla, you must get this seen to by a GP who will take time to listen and is knowledgeable on subject(unfortunately some GP's are not)
Atilla has linked a great website for you.
Hope all is well
Thank you for that. I have been doing some research myself and pcos had seemed to me like a possibility. I asked the GP about this but she said that because I don't have excess hair it couldn't be pcos however from what I have read she is wrong. I do have acne and currently terrible mood swings (like pmt but all the time) which I think can also be pcos symptoms? She told me not to come back for at least three months but I have come to the conclusion that I should see someone else sooner than that and ask for blood tests. I just needed someone to tell me I wasn't being unreasonable to do this so thank you.
You're definitely not being unreasonable to demand to see someone else! My GP told me that the pill leaves your system as soon as you stop taking it, and indeed I got pregnant on my first proper cycle of ttc after stopping the pill! So, your symptoms are not normal. Make sure you get bloodtests done, as hair loss can be cause by thyroid problems.
Your Gp is wrong to say that because you dont have excess hair you dont have PCOS! Shocking really! As for saying not to come back for 3 months, that is disgusting! Can you see another GP? Please try to, you are perfectly within your rights to do thisand it is not an unreasonable request.
I have PCOS, misdiagnosed for 2 years due to me not having Typical symptoms(even told i was too young to be worried about fertility issues)! The only symptoms I have are irregular heavy painful periods, I am not overweight, I have pretty good skin now(acne as teenager), I do not have excess hair etc.
Please please see someone else and ask for hormone profile blood tests esp LH/FSH ratio and thyroid profile.
Acne and mood swings can be symptoms of PCOS.
Do return to the GPs asap and insist on blood tests and/or an internal ultrasound scan. If you have LH/FSH levels tested on day 3 (and these can be done according to calendar days as well) they MUST compare the level of LH against that of FSH. If that is not done the result is meaningless.
Unfortunately some GPs are woefully misinformed and would not readily recognise such problems. Telling you that you would not have PCOS because you have no excess hair is another piece of misinformation.
I was diagnosed with PCOS based on my bloodwork and irregular periods.
PCOS is a very individualistic disorder and affects each woman with it very differently. The commonality between all PCOS patients is the cystic follicles on the ovaries. The cystic follicles do disappear only to be replaced by further follicles.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.